Oklahoma, 2013

Heavy Rain in Oklahoma, July 31, 2013

July 31, 2013 · NWS AMA · 1 event in 1 county or zone

The Oklahoma Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Oklahoma Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains. The large scale lift provided by this shortwave allowed scattered thunderstorms to develop across the Central Plains and Eastern Plains of New Mexico. These thunderstorms would move to the south-southeast and pass through the Southern Plains. Slow storm motions and higher values of precipitable water lead to periods of heavy rain while traversing the Oklahoma Panhandle. Thunderstorms both diminished and moved south of the area by 9 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 5:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 31, 5:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT WED JUL 31 2013

.AVIATION...
SCATTERED THUNDERSTORMS ALONG NORTHERN AND WESTERN PERIPHERIES OF
FORECAST AREA WILL MOVE SOUTH AND SOUTHEAST...POTENTIALLY IMPACTING
ALL TERMINALS THIS EVENING.  WILL CONTINUE TO MONITOR RADAR TRENDS
BEFORE ADDING THUNDER AS PREVAILING WEATHER.  THUNDERSTORMS WILL HAVE
POTENTIAL TO BECOME SEVERE...WITH GUSTS ABOVE 50 KT...HAIL...AND
BRIEF IFR VISIBILITIES IN VERY HEAVY RAIN.  AMENDMENTS MAY BE
FORTHCOMING.  SOME EARLY MORNING BR WILL LIKELY DEVELOP IN AREAS THAT
RECEIVE RAIN. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THURSDAY AFTERNOON.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 31 2013/

DISCUSSION...
SHORT TERM...THIS AFTERNOON THROUGH THURSDAY AFTERNOON

CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH
THIS AFTERNOON/EVENING. CURRENTLY KEEPING AN EYE ON THE STORMS IN
COLORADO AND KANSAS AS STORMS HAVE BEEN MOVING SOUTH/SOUTHWEST SO
THOSE STORMS HAVE THE BEST CHANCE AT MAKING IT TO THE
PANHANDLES....BUT NEW STORMS COULD ALSO FORM OVER ANY REMNANT
BOUNDARIES IN THE AREA. VERY SLOW STORM MOTIONS WILL LEAD TO
POTENTIAL FLOODING ISSUES WHEREVER STORMS DECIDE TO PARK AND TAP
INTO PWATS OVER 1 INCH. VERY UNSTABLE AIR MASS ABOVE US MEANS THAT
ANY STORMS THAT DO DECIDE TO BREAK THROUGH AND TAP INTO INSTABILITY
WILL HAVE A GOOD CHANCE OF GOING SEVER QUICKLY. THIS COMBINED WITH
RELATIVELY LOW CLOUD BASES MEANS WE CANT COMPLETELY RULE OUT AN
ISOLATED TORNADO...EVEN THOUGH THE THREAT IS VERY LOW. ANY STORMS
THAT ARE IN THE AREA SHOULD EITHER DISSIPATE OR MOVE ON OUT
OVERNIGHT...BRINGING A BRIEF LULL IN POPS TOMORROW MORNING. THEN
NORTHWEST FLOW BRINGS YET ANOTHER CHANCE FOR ISOLATED STORMS
TOMORROW AFTERNOON AND EVENING MOSTLY TO THE WESTERN OKLAHOMA
PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.

ABM

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY NIGHT

AS FOR THE OVERALL PATTERN THROUGH MID NEXT WEEK...UPPER LEVEL RIDGE
OVER NEW MEXICO STILL EXPECTED TO MOVE EASTWARD AND BUILD OVER THE
TEXAS PANHANDLE BY THIS WEEKEND. IT SHOULD THEN BUILD FURTHER EAST
OVER NORTH TEXAS BY THE MIDDLE OF NEXT WEEK. SHORTWAVE TROUGHS
RIDING AROUND THE RIDGE WILL PROVIDE THE TRIGGER FOR THUNDERSTORMS
MOST AFTERNOONS. A SURFACE TROUGH WILL BE STRETCHED FROM NORTHEAST
NEW MEXICO INTO SOUTHEASTERN KANSAS THROUGH THE WEEKEND...SERVING AS
A FOCUS FOR THESE THUNDERSTORMS. FAVORED THE GFS/NAM SCENARIO OF A
FURTHER SOUTH PUSH OF THIS TROUGH AND ITS POPS. A SURFACE LOW THEN
FORMS AND EDGES INTO THE NORTHERN PANHANDLES...EARLY NEXT WEEK. THIS
WILL KEEP PRECIP CHANCES MAINLY CONFINED TO THE OKLAHOMA PANHANDLE
AND NORTHERN TEXAS PANHANDLE FOR THE SECOND HALF OF THE FORECAST
PACKAGE.

TEMPERATURES SHOULD BE ABOVE NORMAL...WITH TEMPERATURES RISING INTO
THE UPPER 90S TO LOW 100S POSSIBLE BEFORE THE WEEKEND.

SEVERE CHANCES WILL BE LOW AFTER TONIGHT...WITH CAPE VALUES ONLY
EXPECTED TO TOP OUT AROUND 700 TO 800 J/KG DURING THE AFTERNOONS.
FORECAST SOUNDINGS ARE MORE INDICATIVE OF EFFECTIVE RAIN PRODUCING
THUNDERSTORMS NEAR THE SURFACE TROUGH...WHERE PWATS NEAR 1.5 INCHES
MOST OF THE PERIOD.

NF

FIRE WEATHER...
20 FOOT WIND SPEEDS SHOULD REMAIN BELOW 20 MPH AND RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT THROUGH THE MIDDLE OF NEXT WEEK. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS PERIOD.

NF

HYDROLOGY...
WITH SLOW AND ALMOST STATIONARY STORM MOTIONS THIS AFTERNOON AND
TONIGHT...COUPLED WITH A RELATIVELY MOIST ATMOSPHERE...THE POTENTIAL
FOR HEAVY RAIN WILL BE A CONCERN. AFTER RECENT RAINFALL...FLASH FLOODING
AND RIVER FLOODING MAY BE ISSUES TONIGHT AND THROUGH THE NEXT WEEK.
THE GREATEST THREAT WILL BE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.

NF

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  93  68  98  69 /  30  20  10   5  10
BEAVER OK                  69  98  70 103  71 /  30  20  20  20  20
BOISE CITY OK              67  95  67  99  67 /  40  30  30  20  10
BORGER TX                  70  97  74 102  74 /  30  20  20  10  10
BOYS RANCH TX              68  97  69 100  69 /  30  20  20  10  10
CANYON TX                  65  94  67  98  68 /  30  20  10   5  10
CLARENDON TX               70  95  72 100  71 /  20  20  10   5   5
DALHART TX                 65  95  65  99  66 /  40  20  20  10  20
GUYMON OK                  69  96  70 101  69 /  40  20  20  20  20
HEREFORD TX                65  93  67  97  66 /  20  20  20  10   5
LIPSCOMB TX                68  96  71 102  73 /  30  20  20  20  20
PAMPA TX                   68  95  71 100  71 /  30  20  10  10  10
SHAMROCK TX                70  96  71 101  72 /  20  20  10   5   5
WELLINGTON TX              71  98  72 103  73 /  20  20  10   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/08
Hazardous weather outlook, Jul 31, 3:17 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
417 PM CDT WED JUL 31 2013

OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
417 PM CDT WED JUL 31 2013

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE OKLAHOMA
PANHANDLE AND MUCH OF THE TEXAS PANHANDLE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE WESTERN AND
CENTRAL PARTS OF THE PANHANDLES THROUGH TONIGHT. THE HIGHEST CHANCES
WILL BE WEST OF AN AMARILLO TO GUYMON LINE. SOME STORMS MAY BECOME
SEVERE THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALIZED FLASH FLOODING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS WILL
BE POSSIBLE FRIDAY THROUGH TUESDAY NIGHT ACROSS MAINLY THE OKLAHOMA AND
THE NORTHERN TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE DURING THIS TIME PERIOD WITH DAMAGING
WINDS AND HEAVY RAINS LEADING TO POSSIBLE FLOODING OR FLASH FLOODING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM TONIGHT IN SUPPORT OF
SEVERE THUNDERSTORM WATCH 453.

NF

In the hours before

Special weather statement, Jul 31, 1:22 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
222 PM CDT WED JUL 31 2013

TXZ011-016-311945-
DEAF SMITH TX-OLDHAM TX-
222 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES UNTIL 245 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GLENRIO...OR 33 MILES WEST
OF VEGA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GLENRIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3514 10305 3523 10305 3525 10292 3508 10285
      3501 10305 3513 10305
TIME...MOT...LOC 1922Z 073DEG 0KT 3514 10299

SIMPSON
Special weather statement, Jul 31, 4:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED JUL 31 2013

OKZ003-010000-
BEAVER OK-
557 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 700 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLORIS...OR 10 MILES NORTHWEST OF BEAVER...
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             TURPIN...             MOCANE...
  KNOWLES...            FORGAN...             FLORIS...
  ELMWOOD...            BRYANS CORNER...      BOYD...
  BALKO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3662 10016 3662 10095 3700 10094 3701 10020
TIME...MOT...LOC 2257Z 294DEG 11KT 3688 10066

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Beaver

When
July 31, 5:30 PM CST to 9:00 PM CST
Where
Beaver County, 1.78 mi N of Boyd to 0.45 mi NNE of Boyd
Reported by
Emergency Manager
Coordinates
36.726, -100.822

Discrete thunderstorms developed over southwestern Kansas and moved into the eastern Oklahoma Panhandle during the evening hours of the 31st. These thunderstorms brought periods of heavy rain which lead to minor flooding near the city of Boyd (Beaver County). The Beaver County Emergency Manager reported that some water was reported on Highway 83 but was not enough to stop traffic. The Oklahoma Department of Transportation did place signs on the highway to warn of possible water on the road. By 9 PM CST the flood waters had receded as the thunderstorms moved well south of this area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467133.